I've had depression off and on my entire life, and also was on the Fentanyl patch for over 12 years - I never noticed it changing my level of depression. Last summer I tried to get off the patch, and after lowering the dose over three months I could not tolerate the pain. I decided to go on Methadone 90 mg to treat the chronic pain and nerve pain. I'm not sure what triggered this deep depression, but it does coincide with starting the Methadone. Has anyone else experienced deep depression while on Methadone? (I realize chronic pain patients often have a level of depression, but this is significant because of it's severity). Thank you!
Hey Eliza Jane,
I can say that when i took Methadone it kinda numbed me out as far as my mood. It can definitely have mood altering capabilities. It will be hard to determine if the depression is from the Methadone or the chronic pain especially since you have a history of it.
All that being said, I forget what you are doing about the depression? Are you on medication for depression? I remember you are investigating the transcranial magnetic stimulation.
I do hope you get this under control, living with depression is not necessary.
Keep in touch,
I never had an increase of depression when I started or increased the methadone, but that doesn't mean that that this is true for everyone. I know that benzo's can cause an increase in depression, and actually looking at the side effects for methadone, this site does say that it may cause "feeling anxious, nervous, or restless;", as well as "mental or mood changes (eg, agitation... " It also lists the completely opposite, so it really depends on the person, ranging from relaxation to agitation. Are you on any other meds, cause I know that for me, the antidepressant that I was taking stopped working (Pristiq), and had to switch meds which made a world of a difference.
There's other meds that can have unexpected side effects as well, and it really might be worth your while doing a check on this site to see what it has to say regarding the other meds that you're taking (assuming that your taking something else other than just methadone - but then, I might be totally wrong). Also, when there's a severe change in life, it can cause a simple increased depression, for example, when I lost my job, I had to up the meds in order that I didn't go inpatient.
Good luck to you, and hope that this is of some help!
Did your stroke involve the amygdala or hippocampus.. or any neuronal pathways from there?
I ask because it's quite common for anxiety/PTSD/depression to "mysteriously" go away when these areas (especially the amygdala) are affected by stroke.
If so, there is probably a good chance that you are correct in your correlating the onset of extreme depression to methadone administration.
Methadone has a pain-killing half-life up a few hours, but in many people, a serum halflife of days, during which it blocks the pain receptor, but does little else... In the absence of certain brain structures, it COULD induce a real "chemical imbalance" of neurotransmitters.
Furthermore, if you have sleep apnea, or suspect it, tell your pain doctor IMMEDIATELY.
What was the problem with fentanyl? It sounds like it was working quite well... Keep in mind that you don't HAVE to be on the highest dose possible... especially if you have a supply of breakthrough pain meds. (The generic version of the patch made by Mylan can actually be cut, btw... )
This is just my OPINION; you should talk to your psychiatrist, especially if he/she is well versed in neurological issues related to brain structures and pharmacotherapy of such patients with these neurological issues; otherwise perhaps a neurologist could figure this out...
But I wouldn't wait too terribly long...
Good luck, my heart goes out to you...
Thanks cooksii - very interesting response. I don't know about the stroke - I had an MRA done 3 yrs ago when I was on a respirator because my brain decided not to breathe for me for a week (not related to the stroke - they don't know why it happened). I just have mention of the stroke being "in the right internal capsule" in the discharge summary. The Fentanyl patch just wasnt doing it anymore - I was at 125 mcgs and taking Oxycodone 15 mg once a day and Actiq 400 mcg once a day and my doctor wouldnt go any higher. I do have sleep apnea and have a very high pressure on my CPAP machine. I see my sleep neurologist in two days. Of all my doctors he is the most likely to be able to investigate this further so I'll be sure to bring your post along to my appointment. Might be just in time too as I'm sleeping some 14-16 hours a day with this depression.
Can't even imagine switching 80 Mgs of Methadone to another pain med - I doubt it could become without going through withdrawal some how. Guess I'd have to in order to get rid of this depression though. Thanks for taking the time to submit an answer!
I've been taking Methadone since 2000 and have found it the best chronic painkiller that I have used. (I've had 3 back surgeries including spinal fusion of L4 & L5 S1) Although I say it has worked the best, that doesn't mean it hasn't affected me.
I have found that as I increased the dosage as needed (I now take 4-6 10mg pills per day - which is not a lot compared to some people who take from 100 to 200 mg's per day) I noticed my activity lesson. I don't know if it's depression caused by pain or even if it's depression at all. Maybe I just don't like moving because moving hurts for me. When I'm not in pain I'm fairly active and when I'm in pain, I don't even want to walk the dog.
But I do think that Methdone has affected me. It sucks, but the alternative (being in pain all the time) is worse.
Good luck to you.
- Methadone Information for Consumers
- Methadone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Aug 2009 • 3 answers
Posted 14 Dec 2009 • 1 answer
Posted 4 Sep 2010 • 1 answer
Posted 27 Oct 2010 • 3 answers
Methadone Diskets - has anyone experienced extremely elevated levels of pain upon starting Methadone
Posted 10 Jun 2011 • 2 answers